Authors: Bush DA, Barbero E.
. Pract Pain Manag. 2022 September/October;22(5).
About Opioid Induced Adrenal Insufficiency
Opioid induced adrenal insufficiency (OIAI) is a complication of opioid use that is less well known than other known complications of opioid use such as constipation, respiratory depression, and addiction. OIAI however has been shown to be a consequence of opioids in roughly 9% to 22% of people using opioids in two small studies.
Signs and Symptoms of Opioid Induced Adrenal Insufficiency
OIAI symptoms can include:
- lack of hyperpigmentation of the skin
- weight loss
Here we present a case report of adrenal insufficiency in the setting of heroin use.
GS is a 33-year-old female presenting with fatigue and lightheadedness upon standing for the past 6 months. Patient has a past medical history of asthma, PTSD, history of substance use disorder, and hypothyroidism. Patient was seen 4 days ago in the emergency department (ED) for similar complaints and had a witnessed syncopal episode in the ED. Patient was found to have a blood pressure in the 40s systolic and was placed in the Trendelenburg position, which improved her blood pressure into the 70s systolic. The patient roused appropriately. No seizure-like activity or postictal state were observed at that time. Patient was given 5 liters of intravenous fluids, which improved her blood pressure to 105/56.
Labs, including CMP, BMP, beta-HCG, and UDS, were all normal, and imaging, including CT head wo/contrast and CTA pulm w/contrast, were also normal. EKG showed normal sinus rhythm. The patient was encouraged to drink plenty of fluids, asked to discontinue medications that she had started in the last week in case her symptoms were caused by side effects of these (escitalopram and prazosin), and was discharged home.
The patient was seen at our clinic 4 days after discharge from the ED, presenting with similar symptom. Patient stated, “Laying on the couch is the only time I feel good.” When patient attempts to stand up, she reports feeling lightheaded but has not had a syncopal episode since her discharge from the ED. Patient has been checking her blood pressure at home since getting discharged from the hospital and reports numbers in the mid 90s systolic. Patient denies nausea, vomiting, changes in vision, palpitations, shortness of breath, or hematochezia. Patient’s last menstrual period was 9 days ago and reports no excessive bleeding.
When asked about previous drug history, the patient denies use of any illicit drugs for the past 2 years. She reports using oxycodone and heroin for 7 years that started when she was roughly 23 years old. Patient denies any other medication or drug use during this time, including corticosteroids. She initially was using oxycodone for 6 months, which she received on the streets and does not know the exact dose. Patient then began smoking heroin for roughly 6 years and then transitioned to intravenous heroin use for the remaining 6 months for a total of 7 years.
Patient denies any alcohol use and currently uses tobacco with a 7.5 pack year history.
Other Relevant History and Medication
She has not been sexually active within the past year. Patient has no past surgical history or any known drug allergies.
Patient’s current medications include levothyroxine 50 mcg orally once a day, iron 65 mg orally once a day, and vitamin C 250 mg orally once a day. No known significant family history of autoimmune diseases. Patient enjoys teaching horseback riding lessons and lives independently but has been confined to stay home due to these symptoms.
On physical exam vitals are the following:
- BP: 68/48 (R arm, sitting)
- Pulse: 134
- Temp: 97.6F (oral)
- Resp: 16
- SpO2: 99%
- BMI: 21.7 kg/m^2
Patient appeared pale and is lying supine on the exam table with the hood of her sweatshirt over her head and eyes. Patient had generalized 4/5 weakness in both bilateral upper and lower extremities and mild ptosis of R eyelid. All other physical exam findings were normal including cardiopulmonary, abdominal, and psychiatric exam.
Differential diagnosis at initial clinic presentation included adrenal insufficiency, myasthenia gravis, vitamin B-12 deficiency, heart valve dysfunction, dehydration, blood loss (hypovolemia), and fibromyalgia.
Labs ordered at this time included a myasthenia gravis panel, creatinine kinase, morning cortisol level, CBC, BMP, and a vitamin B-12 level. An echocardiogram was also ordered. Labs returned within normal limits except for the morning cortisol level of 0.7 mcg (Ref 6.0 mcg/dL to 18.4mcg/dL). Endocrinology was consulted urgently, and patient was started on hydrocortisone 5 mg (three tablets in the morning and one in the evening). Further hormone testing and stimulation testing were not pursued in order to not delay treatment.
This case illustrates how debilitating and potentially life-threatening adrenal insufficiency can be. Many of the signs and symptoms can be difficult to recognize and easily missed in the clinical setting. There is also a tremendous amount of overlap between the effects of drug addiction and adrenal insufficiency on the human body. Both will likely cause generalized symptoms such as weakness and fatigue, which can continue for many months.
Long-term opioid use and its effects on the hypothalamic-pituitary-adrenal (HPA) axis are not commonly considered side effects of opioids. However, OIAI should be considered when patients report an extensive opioid use history and have signs and symptoms including fatigue, weakness, and hypotension.
Opioids and Adrenal Insufficiency
Opioids exert their effects by binding to G-coupled protein receptors that are located throughout the body. The pathophysiology of opioids and their role in causing adrenal insufficiency has been difficult to determine. In a study of 73 individuals receiving intrathecal morphine, 15% developed secondary (central) hypocortisolism.³ The proposed mechanism of OIAI is disruption of the HPA axis due to the presence of opioid receptors in the hypothalamus and pituitary resulting in a secondary adrenal insufficiency. It is thought that long term opioid use can decrease ACTH secretion from the anterior pituitary, leading to decreased cortisol release from the adrenal glands (see Figure 1).
Clinically, secondary adrenal insufficiency can be distinguished from primary adrenal insufficiency by the absence of hyper-pigmentation of the skin and normal potassium levels.
Chronic Heroin Use
Chronic opioid use compared to short term use appears to increase the risk of developing OIAI via suppression of the HPA axis, specifically suppressing ACTH secretion from the anterior pituitary gland.⁴ Another study showed that OIAI was only seen in people taking greater than 60 mg morphine equivalence daily dose (MEDD) showing that higher opioid dosages increase the risk of OIAI.
Our patient reported using between 1.0 g and 1.5 g of heroin every other day for roughly 6 years. While converting heroin to MEDD is not routinely performed, heroin is known to be significantly more potent than morphine and is likely enough to induce endocrinopathies. A randomized controlled study with 28 heroin-dependent patients with an average 6-year heroin dependence showed significant decreases in both ACTH and cortisol levels acutely after receiving heroin injections when compared to placebo.
Lastly and most interestingly, our patient did not begin experiencing symptoms until 1 month after stopping Suboxone (buprenorphine and naloxone) and 3 years after being free from heroin use. Naloxone is a known opioid receptor antagonist and Naloxone has been shown to stimulate the release of cortisol from the adrenal glands leading to increased levels of cortisol in humans.⁷ This study showed no increase in ACTH levels with naloxone when compared to controls, showing that naloxone’s effect is primarily at the level of the adrenal glands.
Although the cause is unknown, one interesting theory is that the microdoses of absorbed naloxone in the Suboxone were treating the patient’s OIAI, which was developed from long term heroin use. Once discontinuing the medication, the exogenous stimulation of cortisol release was removed, and the adrenal insufficiency was revealed. Suboxone could conceal OIAI in patients recovering from opioid addiction, making this potentially life-threatening effect even more difficult to diagnose. Currently there is no available research on Suboxone concealing or treating adrenal insufficiency and further investigation should be considered.
In conclusion, opioid induced adrenal insufficiency is a known but underappreciated consequence of long-term opioid use, including both prescribed opioids and recreational synthetic opioids. Clinically, the signs and symptoms can be vague and include fatigue, hypotension, and syncope, which may be subdued if the patient is receiving opioid antagonist therapy.